Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 137, NWS Austin/San Antonio, TX

May 15, 2008Dimmit County, Maverick County, Zavala County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 15, 2008, 8:26 PM CDT for Dimmit County, Maverick County, Zavala County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2008, 8:26 PM CDT (01:26 UTC)
Expired
May 15, 2008, 9:06 PM CDT
In force
40 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Dimmit County, TX, Maverick County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 87 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2008-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 501 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2008-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
501 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1810 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 160126
SVREWX
TXC127-323-507-160230-
/O.NEW.KEWX.SV.W.0137.080516T0126Z-080516T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
826 PM CDT THU MAY 15 2008

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DIMMIT COUNTY...
  MAVERICK COUNTY...
  SOUTHERN ZAVALA COUNTY...

* UNTIL 930 PM CDT.

* AT 824 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES SOUTHWEST OF COMETA...OR 11 MILES NORTHEAST OF EL INDIO...AND
  MOVING EAST AT 18 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTH OF COMETA BY 845 PM CDT...
  7 MILES SOUTH OF WINTER HAVEN BY 920 PM CDT...
  CARRIZO SPRINGS BY 925 PM CDT...
  6 MILES NORTHWEST OF ASHERTON BY 930 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2879 9945 2822 9948 2846 10034 2884 10025
TIME...MOT...LOC 0126Z 286DEG 16KT 2859 10014

$$
1 follow-up statement
000 
WWUS54 KEWX 160206
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
906 PM CDT THU MAY 15 2008

TXC127-323-507-160216-
/O.CAN.KEWX.SV.W.0137.000000T0000Z-080516T0230Z/
ZAVALA TX-MAVERICK TX-DIMMIT TX-
906 PM CDT THU MAY 15 2008

...THE SEVERE THUNDERSTORM WARNING FOR DIMMIT...MAVERICK AND SOUTHERN
ZAVALA COUNTIES IS CANCELLED...

LAT...LON 2879 9945 2822 9948 2846 10034 2884 10025
TIME...MOT...LOC 0206Z 286DEG 16KT 2854 9995

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:43 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, May 15, 6:43 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
643 PM CDT THU MAY 15 2008

.AVIATION...VFR CONDITIONS WILL PREVAIL FOR THIS EVENING. LOW
CLOUDS MAY DEVELOP AFT 07-08Z...BECOMING MVFR. WINDS WILL DIMINISH
AFTER SUNSET AND INCREASE ONCE AGAIN ON FRIDAY MORNING. VFR
CONDITIONS WILL PREVAIL ON FRIDAY AFT 15-16Z.

&&

.PREV DISCUSSION... /ISSUED 350 PM CDT THU MAY 15 2008/

DISCUSSION...
THE COLD FRONT IS CURRENTLY MAKING SOUTHWARD PROGRESS AND
ORIENTED FROM WNW TO ESE ALONG A LINE FROM NEAR DEL RIO TO
VICTORIA. THE ATMOSPHERE IS RELATIVELY STABLE NORTH OF THE
FRONT...BUT IS CURRENTLY DESTABILIZING SOUTH OF THE FRONT ALONG
THE RIO GRANDE VALLEY. THE 20Z LAPS ANALYSIS SHOWS CAPES BETWEEN
2000-3000 J/KG WITH LITTLE-TO-NO CAP REMAINING. THE MOST LIKELY
CONVECTIVE SCENARIO WILL BE FOR MATURE THUNDERSTORMS OVER MEXICO
TO MOVE ACROSS THE RIVER AHEAD OF...OR ALONG THE FRONT THIS
EVENING...POSSIBLY CONGEALING INTO AN MCS OVERNIGHT. OUR 1ST
PERIOD POP FORECAST HAS THE HIGHEST POPS (70%) ALONG THE RIO
GRANDE VALLEY...WITH HIGH-END CHANCE POPS EXTENDING EAST INTO THE
SAN ANTONIO METRO AREA AFTER MIDNIGHT. WILL MENTION LOCALLY HEAVY
RAINFALL FOR SOME OF OUR SOUTHERN COUNTIES GIVEN THE 12Z AND 18Z
QPF FROM THE NAM12 AND ABOVE NORMAL PWATS OVER OUR SOUTHERN AREAS.
THE 12Z GFS SOLUTION SHOWS A SIMILAR SCENARIO...BUT MUCH FURTHER
SOUTH INTO DEEP SOUTH TEXAS. RAIN CHANCES WILL DECREASE BEGINNING
FRIDAY AS PWATS LOWER FURTHER AND WEAK RIDGING ALOFT PREVAILS.
BELOW NORMAL TEMPERATURES ARE FORECAST FRIDAY THANKS TO THE POST-
FRONTAL AIRMASS AND ANTICIPATED CLOUDS. TEMPERATURES WILL MODERATE
A BIT SATURDAY AND BE BACK TO NORMAL ON SUNDAY BEFORE WARMING BACK
ABOVE NORMAL ON MONDAY AND CONTINUING THROUGH NEXT WEEK. CHANCES
FOR PRECIP WILL DROP-OUT OF THE FORECAST LATE SATURDAY...WITH THE
NEXT SHOT A PRECIP COMING LATE NEXT WEEK. WILL WAIT FOR MORE MODEL
RUN-TO-RUN CONSISTENCY ON THE DEVELOPING UPPER TROUGH OVER MEXICO
AND THE SOUTHERN ROCKIES LATE NEXT WEEK BEFORE ADDING PRECIP
CHANCES TO OUR FORECAST.

OUR NUMBERS THIS CYCLE ARE CLOSE TO THE 12Z GFSMOS FOR MAX/MIN
TEMPS (WITHIN +/- 1-3 DEGREES) AND POPS (+/- 10%).

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              61  80  57  84  60 /  20  10  -   -   -
AUSTIN BERGSTROM INTL AIRPORT  60  78  52  85  54 /  20  10  -   -   -
DEL RIO INTL AIRPORT           63  80  58  81  61 /  70  30  20  20  10
SAN ANTONIO INTL AIRPORT       61  78  55  82  58 /  40  20  -   10  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

08/03

In the hours before

Local storm report, May 15, 7:38 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
738 PM CDT THU MAY 15 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0731 PM     TORNADO          LOMA ALTA               29.92N 100.77W
05/15/2008                   VAL VERDE          TX   LAW ENFORCEMENT

            UNCONFIRMED

&&

EVENT NUMBER 00173

JPB
Local storm report, May 15, 7:40 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
740 PM CDT THU MAY 15 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0731 PM     TORNADO          5 SSE EAGLE PASS        28.64N 100.46W
05/15/2008                   MAVERICK           TX   LAW ENFORCEMENT

            UNCONFIRMED NEAR LOMA ALTA

&&

CORRECTED COUNTY/STATE...LOCATION...REMARKS

EVENT NUMBER 00173

JPB
Local storm report, May 15, 7:58 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
758 PM CDT THU MAY 15 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             7 SE EAGLE PASS         28.64N 100.42W
05/15/2008  M1.75 INCH       MAVERICK           TX   LAW ENFORCEMENT

            LOTS OF WINDOW DAMAGE IN CHULA VISTA AREA 6 TO 10 MI
            SOUTHEAST OF EAGLE PASS

&&

EVENT NUMBER 00174

JPB
Special weather statement, May 15, 8:08 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
808 PM CDT THU MAY 15 2008

TXZ183-184-202-160245-
EDWARDS-KINNEY-VAL VERDE-
808 PM CDT THU MAY 15 2008

...SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS
EDWARDS...KINNEY AND VAL VERDE COUNTIES...

AT 806 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN
AREA OF SHOWERS AND THUNDERSTORMS DEVELOPING OVER VAL VERDE...
KINNEY...AND EDWARDS COUNTIES...MOVING EAST AT 25 MPH.

THESE THUNDERSTORMS WILL PRODUCE SOME HAIL...WIND GUSTS OF 35 TO 50
MPH...FREQUENT LIGHTNING AND BRIEF PERIODS OF HEAVY RAIN FOR PARTS
OF VAL VERDE...EDWARDS AND KINNEY COUNTIES.

ADDITIONAL STATEMENTS WILL BE ISSUED AS CONDITIONS WARRANT.
Local storm report, May 15, 8:19 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
819 PM CDT THU MAY 15 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0731 PM     TORNADO          1 SE EAGLE PASS         28.70N 100.48W
05/15/2008                   MAVERICK           TX   LAW ENFORCEMENT

            UNCONFIRMED NEAR LOMA BONITA

&&

CORRECTED LOCATION...REMARKS

EVENT NUMBER 00173

JPB
Local storm report, May 15, 8:21 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
821 PM CDT THU MAY 15 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             2 SSE EAGLE PASS        28.68N 100.48W
05/15/2008  M2.50 INCH       MAVERICK           TX   TRAINED SPOTTER

            TREES BLOWN DOWN

&&

EVENT NUMBER 00175

JPB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:14 PM CDTSevere Thunderstorm WarningEWXMaverick61 min
May 15, 7:34 PM CDTTornado WarningEWXMaverick41 min
May 15, 7:45 PM CDTTornado WarningEWXDimmit, Maverick, Zavala45 min
May 15, 9:59 PM CDTSevere Thunderstorm WarningEWXDimmit46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.